Sunday, June 23, 2024

Blow up in finite time

Computer scienceBlow up in finite time


A few years ago I wrote a post about approximating the solution to a differential equation even though the solution did not exist. You can ask a numerical method for a solution at a point past where the solution blows up to infinity, and it will dutifully give you a finite solution. The result is meaningless, but will give a result anyway.

The more you can know about the solution to a differential equation before you attempt to solve it numerically the better. At a minimum, you’d like to know whether there even is a solution before you compute it. Unfortunately, a lot of theorems along these lines are local in nature: the theorem assures you that a solution exists in some interval, but doesn’t say how big that interval might be.

Here’s a nice theorem from [1] that tells you that a solution is going to blow up in finite time, and it even tells you what that time is.

The initial value problem

y′ = g(y)

with y(0) = y0 with g(y) > 0 blows up at T if and only if the integral


converges to T.

Note that it is not necessary to first find a solution then see whether the solution blows up.

Note also that an upper (or lower) bound on the integral gives you an upper (or lower) bound on T. So the theorem is still useful if the integral is hard to evaluate.

This theorem applies only to autonomous differential equations, i.e. the right hand side of the equation depends only on the solution y and not on the solution’s argument t. The differential equation alluded to at the top of the post is not autonomous, and so the theorem above does not apply. There are non-autonomous extensions of the theorem presented here (see, for example, [2]) but I do not know of a theorem that would cover the differential equation presented here.

[1] Duff Campbell and Jared Williams. Exloring finite-time blow-up. Pi Mu Epsilon Journal, Spring 2003, Vol. 11, No. 8 (Spring 2003), pp. 423–428

[2] Jacob Hines. Exploring finite-time blow-up of separable differential equations. Pi Mu Epsilon Journal, Vol. 14, No. 9 (Fall 2018), pp. 565–572

Check out our other content

Check out other tags:

Most Popular Articles